Djenkol bean poisoning (djenkolism): an unusual cause of acute renal failure.

Published

Journal Article (Review)

This report describes a patient with acute renal failure that resulted from the ingestion of djenkol beans. Features of acute djenkolism include nausea, vomiting, bilateral loin pain, gross hematuria, and oliguria. The blood urea level was 16.2 mmol/L and the serum creatinine was 460 mumol/L. Phase contrast microscopy of the urinary sediment indicated that the hematuria was nonglomerular. Ultrasound of the kidneys showed slightly enlarged kidneys with no features of obstruction. Renal biopsy showed acute tubular necrosis similar to the single animal study reported in the literature. With conservative therapy, which included rehydration with normal saline and alkalinization of the urine with sodium bicarbonate, the acute renal failure resolved. Based on its chemistry, djenkol bean-associated acute renal failure may be analogous to acute uric acid nephropathy.

Full Text

Cited Authors

  • Segasothy, M; Swaminathan, M; Kong, NC; Bennett, WM

Published Date

  • January 1995

Published In

Volume / Issue

  • 25 / 1

Start / End Page

  • 63 - 66

PubMed ID

  • 7810535

Pubmed Central ID

  • 7810535

Electronic International Standard Serial Number (EISSN)

  • 1523-6838

International Standard Serial Number (ISSN)

  • 0272-6386

Digital Object Identifier (DOI)

  • 10.1016/0272-6386(95)90627-4

Language

  • eng